Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 34, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 31, 2007, 10:38 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2007, 10:38 PM EDT (02:38 UTC)
- Expired
- Sep 1, 2007, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 010239
FFWRNK
VAC163-530-678-010545-
/X.NEW.KRNK.FF.W.0034.070901T0238Z-070901T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 PM EDT FRI AUG 31 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 145 AM EDT.
* AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN FROM A CLUSTER OF SHOWERS AND
THUNDERSTORM OVER THE WARNED AREA. UP TO 5 INCHES OF RAIN HAS
FALLEN IN THE PAST 3 HOURS...AND AN ADDITIONAL INCH OF RAIN IS
LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUENA
VISTA AND NATURAL BRIDGE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3781 7924 3761 7943 3761 7946 3759 7945
3754 7951 3756 7956 3759 7958 3760 7958
3768 7968 3787 7949
TIME...MOT...LOC 0238Z 180DEG 0KT 3774 7942
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:09 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 31, 10:09 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1009 PM EDT FRI AUG 31 2007 .SYNOPSIS... HIGH PRESSURE MOVING THROUGH THE LOWER GREAT LAKES WILL BE SINKING INTO THE MIDDLE ATLANTIC THIS WEEKEND. A FEW WEAK DISTURBANCES WILL ROUND ITS SOUTHERN PERIPHERY BY SUNDAY. A WEAK COLD FRONT WILL STALL TO OUR NORTH BY EARLY NEXT WEEK...WITH HIGH PRESSURE ACROSS THE LOWER GREAT LAKES SETTING UP THE NORTHEASTERLY AND EASTERLY FLOW ONCE AGAIN BY MIDWEEK. && .NEAR TERM /THROUGH SATURDAY/... 00Z SOUNDINGS AT RNK AND GSO SHOW ONLY WEAK INSTABILITY...WITH A 500 CAPE ABOVE THE COOLED BOUNDARY LAYER AT RNK...AND EVEN LOWER- JUST 229 CAPE AT GSO. CONVECTION FIRED UP IN THE LOW LEVEL CONVERGENCE BETWEEN NW FLOW ACROSS WV AND NE FLOW ALONG THE APPLNS. THE SHOWERS/ ISOLD TSTMS HAVE FORMED UP INTO A BROKEN LINE AT THIS TIME- CLOSE TO WHAT THE NAM HAS BEEN FCSTNG. MSAS AND LAPS SHOW THE BEST INSTABILITY/LL CONVERGENCE RIGHT ALONG AND AHEAD OF THE LINE...AND HAS BEEN STEADILY WEAKENING. MAIN CONCERN HAS BEEN THE TRAINING OF STORMS AND SLOW MOVEMENT SOUTHWEST. HAVE HAD TO ISSUE A FLOOD ADVISORY FOR ROCKBRIDGE...AND OTHER SMALLER AREAS MAY ALSO HAVE MINOR FLOOD PROBLEMS. CURRENT THINKING IS THAT THE LINE WILL MAKE A LITTLE MORE SOUTHWARD PROGRESS WHILE THE SHOWERS/TSTMS CONTINUE TO GRADUALLY WEAKEN. I HAVE ADJUSTED THE POPS ACCORDINGLY...AND HAVE HIGHER POPS ALONG WHERE THE LINE IS INTO ABOUT 06Z...THEN DROP THEM OFF A LOT AT THAT POINT. FCST LOW LOOK ON TRACK...AND I ONLY NEEDED MINOR ADJUSTMENTS TO HOURLY TEMPS/DEWPOINTS AND WINDS. FRONT WILL BE BOWING OVER THRU THE CWA OVERNIGHT BEFORE SLIDING INTO NORTH CAROLINA EARLY SATURDAY. DECENT SURFACE HIGH WILL BUILD IN FROM THE NORTH IN WAKE OF THE FRONT SAT ALLOWING ADVECTION OF DRIER/COOLER AIR TO TAKE PLACE. HOWEVER BOUNDARY ALONG WITH MOISTURE GRADIENT LIKELY TO GET STUCK OVER SW VA/NW NC WHERE WILL NEED TO KEEP CHANCE POPS. SINCE INSTABILITY LOOKS LACKING PER NAM IN EASTERLY FLOW WILL LIMIT TSRA CHANCES TO THE FAR SW. OTRW CLEARING NORTHERN HALF UNDER NE FLOW AND SUBSIDENCE SLIDING SOUTHWARD. AGAIN LIKE LOW TEMPS CLOSER TO WARMER MET MOS OVERNIGHT AS GFS APPEARS TOO FAST WITH DRY AIR...WHILE WARMER MAV LIKELY BETTER FOR HIGHS SATURDAY ESPCLY OUTSIDE OF CLOUD COVER. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... BROAD EASTERLY FLOW BRINGS MOISTURE AND A FEW DISTURBANCES FROM THE CAROLINA COASTINE BY SUNDAY MORNING FOR SOME NC COUNTIES. OP GFS IS AN OUTLIER IN REGARDS TO NORTHERN ADVANCE OF MEASURABLE PRECIP NEAR TNB AND GEV. CONTINUED TREND OF CHC POPS AT MOST IN THESE PARTS LATE SAT NIGHT AND FOR PART OF SUNDAY. GFS ENSEMBLES DO NOT BRING QPF AS FAR NORTH...SO NOT OTT CONFIDENT IN FOLLOWING THE SOLUTION OF ONLY ONE MODEL. THERE WILL BE MORE CLDS THOUGH AND MAYBE SPRINKLES IN THE EXTREME SW. SOME COOLER MORNINGS ARE AHEAD SAT NIGHT AND SUN NIGHT. COOLEST SHOULD BE SUNDAY NIGHT...AS FLOW TURNS MORE SOUTHERLY AND WINDS ARE LIGHTER WITH THE HIGH PRESSURE CELL DIRECTLY OVERHEAD. CLOULD SHIEDL MAY ALSO EXTEND INTO THE ROA-BCB CORRIDOR ON SUNDAY...SO SATURDAY LOOKS LIKE THE BRIGHTER DAY. && .LONG TERM /MONDAY THROUGH FRIDAY/... MOISTURE COMES BACK AROUND HIGH PRESSURE WITH RETURNING SW FLOW...SO POP CHCS WILL SLOWLY INC FROM WEST TO EAST THROUGH THE WEEK. HOWEVER...SW FLOW IS QUICKLY ABATED AS HIGH PRESSURE BUILDS BEHIND A WEAK BOUNDARY PASSING TO OUR NORTH...ALLOWING NE FLOW REGIME TO SETUP ONCE AGAIN TUESDAY INTO WEDNESDAY. ANY CHCS FOR ELEVATED CONVECTION ON TUESDAY WILL BE PUSHED TO THE FAR SW BY WEDNESDAY BECAUSE OF THE ABOVE. WEAKNESS AT H5 IN THE ARKLATEX WILL PREVENT A RETURN INTIALLY TO 90S ACROSS THE BLUE ATTM...BEST CHC FOR PRECIP WILL ARRIVE ON FRIDAY AS HIGH PRESSURE LOOKS TO BE SHOVED OFF THE COAST. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... SCT MVFR CONVECTION WILL CONTINUE TONIGHT AHEAD OF FRONTAL BOUNDARY. FRONT SHOULD PUSH SOUTH OF THE REGION LATE TONIGHT FOLLOWED BY LIGHT N/NE FLOW AND DRIER ADVECTION ESPCLY OVER THE NORTH LATE. HOWEVER...ONSHORE FLOW MAY CAUSE MVFR TYPE CIGS TO DEVELOP EASTERN SITES AND OCNL IFR SE WVA WHERE FOG/STRATUS ARE POSSIBLE LATE. DRIER AIR SHOULD WORK SOUTH ACROSS THE REGION BEHIND THE FRONT SATURDAY AND CONTINUE INTO SUNDAY. BLF/ROA MAY BE SLOW TO MIX OUT SATURDAY AS THE BOUNDARY HANGS UP OVER NW NC. THUS LEAVING IN A MVFR CLOUD LAYER THERE THRU AT LEAST MIDDAY. OTRW IMPROVING CONDITIONS TO VFR CIGS ELSEWHERE WITH A DECENT AMOUNT OF HAZE AROUND PROMPTING PERIODS OF MVFR VSBYS AT TIMES. OTRW VFR EXPECTED EARLY NEXT WEEK OUTSIDE OF PATCHY MORNING VALLEY FOG AND POSSIBLY AN ISOLATED TSRA OVER THE MOUNTAINS BY MID WEEK. && .EQUIPMENT... COMMS PROBLEMS CONTINUE AT RDA SITE WITH THE RADAR BACK DOWN THIS EVENING. REPAIR PARTS ARE ON ORDER. THE KFCX 88D RADAR MAY BE UP AT TIMES TONIGHT. REFER TO ADJACENT RADARS KLWX...KRLX...KGSP AND KRAX. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JH/JJ SHORT TERM...KM LONG TERM...KM AVIATION...JH/KK EQUIPMENT...
Hazardous weather outlook, Aug 31, 3:37 AM EDT, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 337 AM EDT FRI AUG 31 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 337 AM EDT FRI AUG 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 31, 6:57 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 657 PM EDT FRI AUG 31 2007 VAZ019-020-023-024-010000- BOTETOURT VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA- 657 PM EDT FRI AUG 31 2007 AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF COLLIERSTOWN...OR ABOUT 2 MILES NORTHEAST OF LONGDALE FURNACE...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LONGDALE FURNACE AT 705 PM EDT... CLIFTON FORGE CITY AT 720 PM EDT...IRON GATE...COLLIERSTOWN AT 725 PM EDT...GLEN WILTON AT 755 PM EDT...GALA...EAGLE ROCK AT 800 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...THE STORM WILL BRING BRIEF HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
Special weather statement, Aug 31, 7:33 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 733 PM EDT FRI AUG 31 2007 VAZ017-010030- FLOYD VA- 733 PM EDT FRI AUG 31 2007 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF COPPER HILL...OR ABOUT OVER CHECK...MOVING SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CHECK AT 740 PM EDT...TERRYS FORK AT 825 PM EDT...FLOYD AT 830 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...THE STORM WILL BRING HEAVY DOWNPOURS OF UP TO AN INCH AND A HALF OF RAIN IN LESS THAN AN HOUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Aug 31, 8:09 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 809 PM EDT FRI AUG 31 2007 VAZ024-035-010045- AMHERST VA-ROCKBRIDGE VA- 809 PM EDT FRI AUG 31 2007 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF GLASGOW...OR ABOUT 4 MILES NORTHEAST OF NATURAL BRIDGE...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NATURAL BRIDGE AT 825 PM EDT...GLASGOW AT 835 PM EDT. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM....ALONG WITH BRIEF HEAVY DOWNPOURS OF UP TO AN INCH IN 30 MINUTES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JJ
Special weather statement, Aug 31, 8:18 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 818 PM EDT FRI AUG 31 2007 NCZ001-018-010115- WATAUGA NC-ASHE NC- 818 PM EDT FRI AUG 31 2007 ...THUNDERSTORMS WITH HEAVY RAINFALL OVER ASHE AND WATAUGA COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM LANSING...SOUTHWARD THROUGH THE SHATLEY SPRINGS...CLIFTON AND TROUT AREAS...TO NEAR SILVERSTONE AND LOVILL. THESE STORMS DRIFTING SLOWLY SOUTHWEST AND BRINGING HEAVY RAINFALL. RADAR ESTIMATES ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN ACROSS MUCH OF THE AREA ALREADY...AND ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH DURING THE NEXT HOUR ARE POSSIBLE. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:02 PM EDT | Areal Flood Advisory | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Aug 31, 10:33 PM EDT | Flash Flood Warning | RNK | Bedford, Roanoke, City of Roanoke | 4 hr |
| Sep 1, 1:17 AM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 4 hr |
| Sep 1, 2:12 AM EDT | Flash Flood Warning | RNK | Carroll, Patrick | 4 hr |
| Sep 1, 2:38 AM EDT | Flash Flood Warning | RNK | Henry | 4 hr |
| Sep 1, 6:03 AM EDT | Areal Flood Warning | RNK | Henry, City of Martinsville | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.